posttransfusion syndrome

posttransfusion syndrome

[-transfyo̅o̅′zhən]
Etymology: L, post, after, transfundere, to pour through; Gk, syn, together, dromos, course
a complex of adverse reactions that may accompany or follow IV administration of blood or blood components. Reactions may include hemolytic effects, headache and back pain, allergies to an unknown component in donor blood, circulatory overloading, effects of cold blood that chill the patient's cardiovascular system, and effects of microaggregates in stored blood.

posttransfusion syndrome

(pōst″trans-fū′zhŏn) [ post- + transfusion]
The development of fever, splenomegaly, atypical lymphocytosis, abnormal liver function tests, and, occasionally, a skin rash that develops following blood transfusion or perfusion of an organ during surgery. The syndrome appears 3 to 5 weeks after transfusion or perfusion with fresh (less than 24 hr old) blood, usually in large quantities. The causative agent is thought to be cytomegalovirus.
Full browser ?